Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Goodland, KS

April 23, 2006Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 23, 2006, 9:25 PM MDT for Yuma County, Colorado. It was in force for 65 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2006, 9:25 PM MDT (03:25 UTC)
Expired
Apr 23, 2006, 10:30 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:47 PM MDTHAIL 1Yuma, COHAIL COVERING THE GROUND
Apr 23, 9:50 PM MDTHAIL 1.755 W Joes, CO
Apr 23, 9:51 PM MDTHAIL 0.759 S Yuma, COHAIL LASTED FOR 15 MINUTES
Apr 23, 9:55 PM MDTHAIL 13 Nw Joes, COCOCORAHS REPORT
Apr 23, 10:02 PM MDTHAIL 1.75Joes, CO
Apr 23, 10:04 PM MDTHAIL 1Joes, COHAIL LASTED FOR 10 MINUTES
Apr 23, 10:06 PM MDTTSTM WND DMG4 S Yuma, COWINDOWS BROKEN AT HOME AND TREE LIMBS DOWN ALONG WITH POWER OUTAGES. 6 INCH HAIL DEPTH ON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 240324
SVRGLD
COC125-240430-
/O.NEW.KGLD.SV.W.0003.060424T0325Z-060424T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 1030 PM MDT

* AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF
  CLARKVILLE TO 11 MILES NORTHWEST OF ABARR TO 10 MILES WEST OF
  JOES...OR ALONG A LINE EXTENDING FROM 13 MILES EAST OF AKRON TO 23
  MILES SOUTHEAST OF AKRON TO 38 MILES SOUTHEAST OF AKRON...MOVING
  NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JOES AROUND 935 PM MDT...
  KIRK AND ABARR AROUND 940 PM MDT...
  HEARTSTRONG AROUND 950 PM MDT...
  CLARKVILLE AROUND 955 PM MDT...
  IDALIA AND ECKLEY AROUND 1005 PM MDT...
  VERNON AROUND 1020 PM MDT...

LAT...LON 4043 10278 3988 10279 3956 10279 3971 10211
      4018 10215 4044 10218

$$

KILLINGSWORTH
2 follow-up statements
000 
WWUS53 KGLD 240356
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT SUN APR 23 2006

COC125-240430-
/O.CON.KGLD.SV.W.0003.000000T0000Z-060424T0430Z/
YUMA CO-
956 PM MDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR YUMA COUNTY...

AT 953 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM JOES TO ABARR TO 9 MILES
SOUTHWEST OF CLARKVILLE...OR ALONG A LINE EXTENDING FROM 31 MILES
NORTHWEST OF BURLINGTON TO 31 MILES SOUTHEAST OF AKRON TO 27 MILES
EAST OF AKRON...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KIRK BY 1005 PM MDT...
  CLARKVILLE AND HEARTSTRONG BY 1010 PM MDT...
  ECKLEY BY 1020 PM MDT...
  7 MILES WEST OF IDALIA AND 8 MILES WEST OF VERNON BY 1030 PM MDT...

QUARTER SIZED HAIL WAS REPORTED IN YUMA BY EMERGENCY MANAGEMENT AT 
949 PM MDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT MONDAY
MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4043 10278 3988 10279 3956 10279 3971 10211
      4018 10215 4044 10218

$$
000 
WWUS53 KGLD 240425
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1025 PM MDT SUN APR 23 2006

COC125-240435-
/O.EXP.KGLD.SV.W.0003.000000T0000Z-060424T0430Z/
YUMA CO-
1025 PM MDT SUN APR 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY EXPIRES AT 1030 PM
MDT...

THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE
WEAKENED AND ARE NO LONGER SEVERE.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS LINE OF THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT MONDAY
MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4043 10278 3988 10279 3956 10279 3971 10211
      4018 10215 4044 10218

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:40 PM MDT, 7 hours 45 minutes earlier.

Area forecast discussion, Apr 23, 1:40 PM MDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT SUN APR 23 2006

.DISCUSSION...A LARGE MID/UPPER RIDGE CONTINUES ACROSS THE PLAINS
STATES WITH A CLOSED LOW OVER THE GREAT LAKES AREA AND ANOTHER
CLOSED LOW MOVING EASTWARD ACROSS SOUTHERN CALIFORNIA AND SOUTHERN
NEVADA.

AT THE SURFACE...LOW PRESSURE CONTINUES TO SLOWLY DEEPEN ACROSS
SOUTHWEST KANSAS WITH A WARM FRONT LOCATED ACROSS SOUTHERN
LOGAN/GOVE COUNTIES EXTENDING EASTWARD ACROSS KANSAS INTO MISSOURI.
THE DRY LINE ALSO APPEARS TO BE SHARPENING ALONG THE KANSAS/COLORADO
BORDER AREA SOUTH OF INTERSTATE 70. A STRONG LATE APRIL COLD FRONT
WAS SURGING SOUTH ACROSS EXTREME WESTERN SOUTH DAKOTA SOUTHWARD INTO
SOUTHERN WYOMING DURING THE LATE MORNING HOURS. THE CHALLENGE TONIGHT
WILL BE THUNDERSTORM COVERAGE ALONG/NORTH OF THE WARM FRONT AND
ADDITIONAL ACTIVITY DEVELOPING ALONG AND BEHIND SURGING COLD FRONT.

FRONTAL TIMING WILL ALSO BE A CONCERN...STRONG LEE TROUGH COMBINED
WITH SOUTHWEST MID LEVEL FLOW GENERALLY SLOWS THE SOUTHWARD PROGRESSION
OF COLD FRONTS ACROSS THE TRI-STATE AREA...HOWEVER DEEP MOIST
CONVECTION MAY ALLOW IT SURGE FASTER...SO RELUCTANT TO MAKE MAJOR
CHANGES TO TIMING OF THE NAM WHICH APPEARS IN REASONABLE AGREEMENT
WITH THE GFS SENDING THE FRONT THROUGH THE NORTHWEST ZONES AROUND
MIDNIGHT AND CLEARING THE SOUTHEAST ZONES AT OR SHORTLY AFTER 15Z.
RELUCTANT TO LOWER POPS AS WARM FRONTAL BOUNDARY REMAINS IN PLACE
THROUGH THE NIGHT AND STRONG COLD FRONT APPROACHES LATE IN THE
PERIOD. WILL ADJUST THE EVENING POPS BASED ON OBSERVATIONAL DATA
THIS AFTERNOON AND KEEP LIKELY MENTION ACROSS THE NORTH OVERNIGHT.

ON MONDAY...STRONG H85 CAA/OVERCAST SHOULD DAMPEN THE DIURNAL
CURVE...SOME LOCATIONS MAY REMAIN STEADY OR SLOWLY FALL BEHIND THE COLD
FRONT. NAM SUGGESTS WAA/305K ISENTROPIC LIFT ABOVE SHALLOW COOL
LAYER...ESPECIALLY ACROSS THE NORTH DURING THE DAY ON MONDAY WHILE
THE GFS IS MUCH WEAKER. RELUCTANT TO LOWER/REMOVE MENTION AT THIS
TIME AND KEEP THE HIGHEST POPS ACROSS THE NORTH/NORTHWEST WHERE
LARGE SCALE ASCENT IS STRONGEST. ANY LINGERING LIGHT RAIN WILL MIX
WITH AND CHANGE TO SNOW MONDAY EVENING FROM WEST TO EAST. BASED THE
PHASE CHANGE ON FORECAST LOWS WITH THE HIGHEST CONFIDENCE ACROSS THE
WEST/NORTHWEST WHERE TEMPERATURES ARE EXPECTED TO PLUNGE INTO THE
UPPER 20S. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME.

SUBSIDENCE WILL INCREASE DURING THE DAY ON TUESDAY WITH A MORNING
MENTION OF PRECIPITATION AND SOME CLEARING EXPECTED LATE IN THE
PERIOD. HIGHS SHOULD REBOUND INTO THE LOWER 50S. SURFACE HIGH
PRESSURE BUILDS EASTWARD ON WEDNESDAY AS H5 RIDGING DEVELOPS ACROSS
THE ROCKIES. WARMING TEMPERATURES ARE EXPECTED WITH LIGHT SOUTHERLY
FLOW BECOMING ESTABLISHED LATE IN THE PERIOD.

DAYS 4 THROUGH 7...ABOVE NORMAL TEMPERATURES ARE EXPECTED ON
THURSDAY WITH H5 RIDGING/LEE TROUGH ALLOWING A SOUTHWESTERLY LOW
LEVEL WIND COMPONENT ACROSS THE SOUTHERN ZONES. STILL PLENTY OF
UNCERTAINTY IN TIMING/LOCATION OF THE NEXT TROUGH MOVING VERY SLOWLY
ACROSS THE SOUTHWEST STATES...HOWEVER THERE IS MORE CONFIDENCE IN A
MORE SOUTHERN SOLUTION WITH THE TROUGH DAMPENING OUT WITH LITTLE OR
NO IMPACT ON THE CENTRAL HIGH PLAINS. A CLIPPER SYSTEM WILL DIVE
SOUTHEAST ACROSS THE GREAT LAKES ON FRIDAY SENDING A COLD FRONT
ACROSS THE AREA. THIS SHOULD ALLOW TEMPERATURES TO REMAIN CLOSER TO
CLIMATOLOGY WITH HIGHS RANGING FROM THE UPPER 60S TO MID 70S.

SATURDAY AND SUNDAY...MID/UPPER RIDGE AMPLIFIES ACROSS THE NORTHERN
ROCKIES WHILE THE CLIPPER SYSTEM BECOMES BETTER ORGANIZED ACROSS THE
GREAT LAKES AREA. THIS SHOULD LEAD TO QUIET WEATHER ACROSS THE
CENTRAL HIGH PLAINS WITH LIGHT WINDS AND SEASONABLE TEMPERATURES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIRE
Hazardous weather outlook, Apr 23, 10:40 AM MDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN APR 23 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1140 AM CDT SUN APR 23 2006 /1040 AM MDT SUN APR 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL MOISTURE INCREASED OVER THE TRI-STATE AREA THIS MORNING...BUT
A DRY LINE WAS DEVELOPING OVER EASTERN COLORADO. AS THE DRY LINE
MOVES EAST THROUGH THE AFTERNOON...IT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIR MASS. MEANWHILE...A WARM FRONT WILL MOVE
SLOWLY NORTH...AND EXTEND FROM TRIBUNE TO HILL CITY KANSAS. BOTH
OF THESE FEATURES WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT...ESPECIALLY
AFTER 4 PM CDT (3 PM MDT). THE BEST CHANCE OF SEVERE STORMS WILL
BE ALONG A LINE FROM HILL CITY TO TRIBUNE KANSAS. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT RAIN WILL COMBINE WITH LIGHT SNOW MONDAY NIGHT OVER SOUTHWEST
NEBRASKA...PARTS OF EASTERN COLORADO...AND EXTREME NORTHWEST
KANSAS. SNOW AMOUNTS WILL BE LIGHT...BUT ROADS MAY BECOME SLICK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...MAINLY ACROSS
NORTHWEST KANSAS.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:01 PM MDTSevere Thunderstorm WarningGLDYuma42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.